MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CADIERE FORCEPS

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CADIERE FORCEPS
Model Number 420049-09
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the cadiere forceps instrument involved with this complaint and completed the device evaluation.Failure analysis investigations confirmed the customer reported complaint.The instrument was found to have a broken pitch cable at the distal clevis hub.The broken cable segment that contains the crimp was still installed in the clevis.Failure analysis found the primary failure of broken pitch cable at the distal end of the instrument to be related to the customer reported complaint.Root cause of a broken pitch cable is a component failure.Pitch cable breakage occurs when tensile load exceeds the ultimate strength of the material.The pitch cable construction is designed to optimize load and fatigue (cycling) characteristics.Variation in customer use conditions, procedure type, patient anatomy, product handling, instrument tip lengths, grip torque, and manufacturing tolerances are a few variables which can influence pitch cable failure.A review of the instrument log for the cadiere forceps instrument (pn# 420049-9 lot# n10171024-280) associated with this event has been performed.Per logs, the instrument was last used on 05/17/2022 on system sh2200 for approximately 1 hour 44 minutes.The alleged event occurred on the 5th use of the instrument with 5 uses remaining.No image or procedure video was provided for review.This complaint is being classified as a reportable event due to the following conclusion: this instrument is designed with two pitch cables each with a crimp at the distal end.If a pitch cable breaks at the distal end, a cable segment and/or the crimp could fall into the patient.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.Blank mdr fields: follow-up was attempted, but patient information in sections a and b was either unknown, unavailable, not provided, or not applicable.The expiration date for section d4 is not applicable.Field d6 is blank because the product is not implantable.Information for the blank fields in section e1 is not available.Fields g5 and g7 are not applicable.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, a steel cable controlling the cadiere forceps instrument broke.A backup instrument of the same type was used and the procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and patient demographic information was requested, but not provided.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
CADIERE FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15375435
Report Number2955842-2022-13892
Device Sequence Number17558127
Product Code NAY
UDI-Device Identifier00886874111338
UDI-Public(01)00886874111338(10)N10171024
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial
Report Date (Section B) 08/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420049-09
Device Catalogue Number420049
Device Lot NumberN10171024 280
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/10/2022
Initial Report FDA Received Date09/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/20/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age75 YR
Patient SexFemale
Patient Weight51 KG